Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 184, NWS Amarillo, TX

August 18, 2012Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:01 PM CDT for Randall County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Aug 18, 2012, 6:45 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Randall County, TX

The radar

The Amarillo radar (KAMA), 36 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:11 PM CDTTSTM WND GST 601 Nnw Canyon, TX3 TO 5 INCH DIAMETER TREE LIMBS DOWN IN HUNSLEY HILLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KAMA 182301
SVRAMA
TXC381-182345-
/O.NEW.KAMA.SV.W.0184.120818T2301Z-120818T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 6 MILES NORTH OF CANYON...MOVING SOUTH AT 20 MPH.          
  MOTORISTS TRAVELING ALONG INTERSTATE 27 BETWEEN AMARILLO AND       
  CANYON SHOULD BE PREPARED FOR VERY STRONG WINDS AND HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...
  LAKE TANGLEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3479 10174 3481 10204 3514 10198 3513 10176
TIME...MOT...LOC 2300Z 007DEG 17KT 3504 10189

$$

JACKSON
4 follow-up statements
852 
WWUS54 KAMA 182310
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT SAT AUG 18 2012

TXC381-182345-
/O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/
RANDALL TX-
610 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL RANDALL COUNTY...

AT 609 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR CANYON...MOVING SOUTH AT 20 MPH. A 71 MPH WIND GUST WAS 
RECORDED AT MIDWAY ALTERNATIVE SCHOOL IN SOUTHERN AMARILLO AT 556 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERCREEK 
CANYON.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3509 10176 3479 10174 3481 10204 3510 10199
TIME...MOT...LOC 2309Z 007DEG 17KT 3500 10190

$$

JACKSON
145 
WWUS54 KAMA 182320
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SAT AUG 18 2012

TXC381-182345-
/O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/
RANDALL TX-
620 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL RANDALL COUNTY...

AT 619 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
CANYON...MOVING SOUTH AT 20 MPH. AT 611 PM...A NATIONAL WEATHER 
SERVICE EMPLOYEE RECORDED A 60 MPH WIND GUST 1 MILE NORTH NORTHWEST 
OF CANYON AND REPORTED 3 TO 5 INCH DIAMETER TREES BLOWN DOWN IN THE 
HUNSLEY HILLS SUBDIVISION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANYON AND 
RURAL AREAS OF CENTRAL RANDALL COUNTY.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3502 10181 3480 10182 3481 10204 3503 10200
TIME...MOT...LOC 2319Z 007DEG 17KT 3495 10191

$$

JACKSON
589 
WWUS54 KAMA 182330
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT SAT AUG 18 2012

TXC381-182345-
/O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/
RANDALL TX-
630 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL RANDALL COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR 4 MILES SOUTHWEST OF CANYON...MOVING SOUTH SOUTHWEST AT 
20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3499 10187 3480 10190 3481 10204 3500 10201
TIME...MOT...LOC 2329Z 007DEG 17KT 3491 10196

$$

JACKSON
419 
WWUS54 KAMA 182342
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SAT AUG 18 2012

TXC381-182352-
/O.EXP.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/
RANDALL TX-
642 PM CDT SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDALL COUNTY WILL
EXPIRE AT 645 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3499 10187 3480 10190 3481 10204 3500 10201
TIME...MOT...LOC 2342Z 007DEG 17KT 3485 10197

$$

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 3:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

.DISCUSSION...
OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS HAVE HELPED TO STABILIZE
THE ATMOSPHERE ACROSS THE PANHANDLES. AS A RESULT RAIN CHANCES WILL
BE NOTICEABLY LOWER THAN PREVIOUSLY FORECAST. THUNDERSTORMS HAVE
FORMED JUST ACROSS THE SOUTHERN CWA BOUNDARY AND ARE NOT ANTICIPATED
TO MAKE MUCH OF ANY NORTHWARD PROGRESSION WITH TIME. HOWEVER THE
OUTFLOW FROM THESE STORMS MAY CAUSE BRIEF ISOLATED STORMS TO FORM
MAINLY ALONG AND SOUTH OF I-40 OVER THE NEXT FEW HOURS. BECAUSE OF
THIS POTENTIAL FOR DEVELOPMENT HAVE LEFT LOW POPS IN FOR THE
SOUTHERN TIER OF COUNTIES THROUGH THE EVENING.

POPS END AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES
AND THE MORE STABLE AIRMASS BEHIND THE FRONT SHOULD ALSO KEEP RAIN
CHANCES SILENT THROUGH EARLY MONDAY MORNING. BY MONDAY AFTERNOON A
WEAK SHORTWAVE IS EXPECTED TO MOVE OUT OF COLORADO TO BRING ANOTHER
CHANCE FOR RAIN THROUGH TUESDAY MORNING. MODEL SOLUTIONS HAVE BEEN
HINTING AT THE CHANCE FOR LOCALLY HEAVY RAINS ASSOCIATED WITH THIS
ROUND OF STORMS BUT DUE TO POOR PAST PERFORMANCE WILL NOT MENTION AT
THIS TIME. FOR THE EXTENDED PORTIONS OF THE FORECAST THE GFS HAS
BEGUN TO COME IN LINE WITH THE ECWMF FOR KEEPING THE WESTERN RIDGE
FURTHER TO THE WEST WHICH COULD GIVE US ANOTHER SHOT AT RAIN THURSDAY
THROUGH FRIDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/14
Hazardous weather outlook, Aug 18, 3:46 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

OKZ001>003-TXZ001>020-190900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF I-40. A FEW
STORMS MAY BECOME STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND
SMALL HAIL BEING THE PRIMARY HAZARDS. ANY STORM THAT DEVELOPS SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY...AND THEN AGAIN
THURSDAY THROUGH FRIDAY. A FEW STORMS THAT FORM MAY BECOME
STRONG...WITH BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:02 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SAT AUG 18 2012

TXZ016-017-182130-
DEAF SMITH TX-RANDALL TX-
402 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BUFFALO LAKE...
OR ABOUT 12 MILES EAST OF HEREFORD...MOVING SOUTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 18, 5:29 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT AUG 18 2012

TXZ012-017-182315-
POTTER TX-RANDALL TX-
529 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES WEST OF AMARILLO...MOVING
SOUTH AT 10 MPH. THIS STORM WILL MAINLY AFFECT DOWNTOWN
AMARILLO...INCLUDING THE CENTER CITY BLOCK PARTY...AND PORTIONS OF
SOUTHWEST AND SOUTHERN AMARILLO OVER THE NEXT 45 MINUTES.

BRIEF...STRONG WIND GUSTS UP TO 50 ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS. ADDITIONALLY...HEAVY RAIN WITH
THIS STORM MAY ALSO CAUSE PONDING OF WATER ON SOME ROADWAYS.

JACKSON
Special weather statement, Aug 18, 5:47 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SAT AUG 18 2012

TXZ016-182330-
DEAF SMITH TX-
547 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DEAF SMITH COUNTY.

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER DEAF SMITH COUNTY...OR ABOUT 15
MILES NORTH OF HEREFORD...MOVING SOUTH AT 15 MPH. THIS STORM COULD
IMPACT HEREFORD JUST AFTER 630 PM.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE
POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningAMADeaf Smith34 min
Aug 18, 6:37 PM CDTSevere Thunderstorm WarningAMARandall38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.